Alert archive / Kansas / Frost Advisories in 2014
Frost Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at May 1, 2014, 3:00 PM CDT for 7 counties in Kansas. It took effect at May 2, 2014, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2014, 3:00 PM CDT (20:00 UTC)
- In effect from
- May 2, 2014, 4:00 AM CDT
- Expired
- May 2, 2014, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Geary County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WWUS73 KTOP 012000 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT THU MAY 1 2014 ...AREAS OF FROST FOR MUCH OF NORTH CENTRAL KANSAS LATE TONIGHT INTO EARLY FRIDAY MORNING... KSZ008-009-020>022-034-036-021300- /O.NEW.KTOP.FR.Y.0002.140502T0900Z-140502T1300Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-GEARY- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... JUNCTION CITY 300 PM CDT THU MAY 1 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. * TIMING...EXPECT AREAS OF FROST TO FORM FROM 4 AM TO 8 AM FRIDAY MORNING. * TEMPERATURE...LOW TEMPERATURES OF 33 TO 35 DEGREES EXPECTED. * IMPACTS...DAMAGE TO TENDER VEGETATION...INCLUDING POTTED PLANTS LEFT OUTSIDE...IS LIKELY LATE TONIGHT AND EARLY FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
1 follow-up statement
658 WWUS73 KTOP 021251 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 751 AM CDT FRI MAY 2 2014 KSZ008-009-020>022-034-036-021400- /O.EXP.KTOP.FR.Y.0002.000000T0000Z-140502T1300Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-GEARY- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... JUNCTION CITY 751 AM CDT FRI MAY 2 2014 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. TEMPERATURES ARE ON THE RISE ACROSS THE AREA...THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8AM. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 1, 12:32 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 1, 12:32 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1232 PM CDT Thu May 1 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 238 AM CDT THU MAY 1 2014 The deep upper low over northern IL early this morning will continue to lift northeast across the Great Lakes States later Today and tonight. An upper trough will dig southeast across the plains Today on the back side of the upper low. A few light showers or sprinkles may be possible across the CWA Today. However, I kept POPS below 15 percent, since most areas will only see a trace of rainfall with any light showers or sprinkles. Skies will mostly cloudy, though the western counties of of the CWA may see some breaks in the overcast. Northwest winds of 15 to 20 MPH with higher gusts will continue to keep temperatures cool, with highs only reaching the mid to upper 50s across the eastern half of the CWA. The western counties may reach the lower 60s with more insolation possible this afternoon. Tonight, as the upper low shifts northeast across the Great Lakes States, skies should begin to clear from west to east across the CWA. Overnight lows will drop into the mid to upper 30s. Some areas may even get down to near freezing. Surface dewpoints may be too low for widespread front formation. I kept patchy frost in for the western and central counties of the CWA, where overnight lows may drop to 33 to 35 degrees for overnight lows, since some of these areas may see temperature-temperature dewpoint depressions less than 3 degrees. .LONG TERM...(Friday through Wednesday) Issued at 238 AM CDT THU MAY 1 2014 On Friday 850mb winds become westerly causing temperatures to warm substantial, which will bring highs into the low 70s across the area despite starting out in the 30s. A weak shortwave embedded within the northwest mid level flow digs southeast over the upper Midwest and Great Lakes region. This will drag a front through northeast KS on Friday night. Although there is not much in the way of cold advection behind the front so with temperatures able to modify highs reach the mid 70s to near 80 on Saturday. The front hangs up near or just south of the forecast area of Saturday as the mid level flow becomes more zonal. For the remainder of the extended the longwave trough deepens over the western CONUS as several shortwaves progress eastward from the NW Pacific coast. With southwest mid level flow early next week deeper moisture attempts to spread northward, and could reach eastern KS by Wednesday. Models still develop and mix the dry line into portions of the forecast area on Wednesday. Although there is a lack of any obvious forcing and cooling aloft, which may be needed to overcome a rather strong cap in place during the daytime hours. Isolated thunderstorms will still be possible with decent amounts of instability present, but not certain on the severity at this point due to marginal deep layer shear at best. There is still plenty of time to watch how this system evolves. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1232 PM CDT THU MAY 1 2014 VFR clouds will continue to rotate across the terminals through early evening before skies clear for the remainder of the period. Expect clearing to occur between 02Z and 04Z Friday. Northwest winds around 14 kts with higher gusts will decrease after 00Z to less than 10 kts with nearly calm winds expected after 04Z. Winds will increase after 15Z Friday from the west near 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Sanders AVIATION...53
Hazardous weather outlook, May 1, 2:42 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 242 AM CDT THU MAY 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-020745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 242 AM CDT THU MAY 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Frost Advisories in Kansas, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.